Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 213, NWS Mobile, AL

July 14, 1997Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 14, 1997, 3:28 PM CDT for Mobile County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1997, 3:28 PM CDT (20:28 UTC)
Expired
Jul 14, 1997, 4:30 PM CDT
In force
62 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1997-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1997-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 142030 RRA
SVRMOB
ALC097-142130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
328 PM CDT MON JUL 14 1997

THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN ALABAMA

   ...MOBILE
 
AT 327 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY WEATHER
RADAR 4 MILES EAST OF BIG CREEK LAKE MOVING NORTH AT 5 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE pLOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:50 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 14, 2:50 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
250 PM CDT MON JUL 14 1997

WEAK SURFACE PRESSURE PATTERN CONTINUES OVER FCST AREA. IN THE
MID/UPPER LEVELS...AREA BETWEEN RIDGING TO OUR WEST AND UPPER LOW
NOTED IN CURRENT SATELLITE IMAGERY OVER EASTERN GULF. SEABREEZE
DEVELOPMENT NOTED OVER COASTAL ALABAMA AND THE WESTERN FLORIDA
PANHANDLE...WITH A FEW SHOWERS AND THUNDERSTORMS FORMING. LOCAL 88DS
SHOWING NUMEROUS BOUNDARIES DEVELOPING WITH THESE STORMS...AND WITH
LATE AFTERNOON HEATING HELPING TO DESTABILIZE THE ATMOSPHERE...WILL
SEE SCATTERED SHOWERS AND STORMS OVER COASTAL PARTS OF THE FCST AREA
INTO THE EARLY EVENING HOURS.

CURRENT SURFACE DATA INDICATING MOISTURE GRADIENT THAT HAS BEEN JUST
WEST OF THE FCST AREA OVER THE WEEKEND HAS SHIFTED A LITTLE MORE TO
THE WEST. 12Z MODEL DATA INDICATES MID/UPPER LEVEL RIDGE TO CONTINUE
TO OUR WEST THIS PERIOD...WHILE UPPER TROF OVER MIDWEST MOVES EAST
AND DEEPENS...ALONG THE EAST COAST BY END OF THE PERIOD. AREA CROSS
SECTIONS SHOW LOLVL MOISTURE DECREASING ACROSS THE AREA...BUT ENUF
MOISTURE TO CONTINUE TO AFTERNOON/EARLY EVENING SHOWERS AND
THUNDERSTORMS THROUGH PERIOD...BUT A LITTLE LESS NUMEROUS THAN OVER
THE WEEKEND. WEAK UPPER SHORTWAVES TO CONTINUE OVER THE AREA...BUT
PRIMARY TRIGGER FOR SHOWER/THUNDERSTORM ACTIVITY WILL CONTINUE TO BE
AFTERNOON HEATING...OUTFLOW AND SEABREEZE INTERACTIONS. PERSISTENCE
HAS BEEN A GOOD TEMPERATURE FCST...AND WITH ONLY MINOR CHANGES UNTIL
END OF THE FCST PERIOD...WILL NOT STRAY TOO FAR FROM MOS GUIDANCE.

OVER THE COASTAL WATERS INCREASED SOUTHERLY FLOW WILL ALLOW FOR
STRONGER WINDS AND INCREASING SEAS OVER THE COASTAL WATERS THROUGH
TUESDAY. WINDS AND SEAS HIGHER NEAR AFT TRWS.

MOB 72/92/72/92 1313 PNS 74/93/74/92 1313
DTS 74/91/74/90 1313 EVR 70/94/70/91 1212 12 12

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.